Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 11, 2017, 9:52 AM EST for Cattaraugus County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2017, 9:52 AM EST (14:52 UTC)
- Expired
- Mar 11, 2017, 10:45 AM EST
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WWUS81 KBUF 111452
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
952 AM EST SAT MAR 11 2017
NYZ019-020-085-111545-
Chautauqua-Cattaraugus-Southern Erie-
952 AM EST SAT MAR 11 2017
...A SNOW SQUALL WILL AFFECT NORTHERN CATTARAUGUS...SOUTHWESTERN ERIE
AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 949 AM EST, a snow squall was located along a line extending from
near Silver Creek to 6 miles northwest of Franklinville
Locations impacted include...
Dunkirk, Fredonia, Gowanda, Silver Creek, Ashford, Franklinville,
Ashford Hollow, Collins, Sheridan and Dayton.
This includes Interstate 90 between exits 59 and 58.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads will
be likely. Consider delaying travel until the squall passes your
location.
LAT...LON 4248 7941 4258 7926 4260 7918 4238 7842
4223 7847
TIME...MOT...LOC 1449Z 294DEG 34KT 4254 7913 4240 7855
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 11, 7:01 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 11, 7:01 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
701 AM EST Sat Mar 11 2017
.SYNOPSIS...
Arctic air and a breezy northwest wind will result in very cold
temperatures with sub-zero wind chills this weekend, along with
widespread lake effect snows. Lake effect snows will gradually
diminish Sunday into Sunday night as high pressure moves overhead,
however temperatures are expected to remain below freezing for much
of the coming week. In addition, a storm system expected to impact
the mid-Atlantic and Northeast has the potential to bring
significant snowfall to the forecast area from Monday night into
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Arctic air continues to pour across the Great Lakes in the wake of a
deep upper level low spinning over central Quebec. Thanks to the
unseasonably warm conditions experienced across the region this
winter, the lakes are still almost completely open, and the
interaction between the arctic airmass and the open lakes is clearly
showing up on regional satellite imagery, with widespread lake
effect clouds and showers downstream of all of the lakes. The
prominent band that has stretched from Lake Superior, across the
Niagara Frontier, and down as far as northeastern Pennsylvania is
being somewhat disrupted as a potent shortwave drops across northern
Ontario, and the focus of activity across our area is shifting
slightly south into the northern suburbs of Buffalo east into
Batavia this morning.
A lake effect snow advisory remains in effect for snowfall
associated with this main band into the early afternoon. Expect the
main focus of lake effect snow to shift south into the Western
Southern Tier this afternoon into this evening as upstream flow
across the upper Great Lakes becomes slightly more backed. However,
northwesterly flow should still maintain widespread snow showers
across most areas south of Lake Ontario through tonight, though
intensity should remain relatively low where no upstream connection
exists. Showers should also become more cellular in nature by late
morning owing to diurnal effects, further limiting accumulations
today. The one area that should remain snow-free through the period
will be across the North Country, where northwest flow will be
coming directly from Ontario and hence not picking up any lake
moisture, allowing for plenty of sunshine, with mostly clear skies
tonight as well.
The proximity of the North Country to the core of the arctic airmass
over Canada means that temperatures there will be colder than the
rest of the forecast area. Temperatures this morning will bottom out
around zero to 5 below, and this combined with the breezy northwest
wind will produce wind chills of 15 to 25 below zero, and a wind
chill advisory remains in effect for the North Country counties.
Elsewhere, temperatures will be modified by the lakes, with lows in
the upper single digits, and wind chills of zero to 10 below.
Temperatures will only gradually climb today as the arctic air
remains well entrenched across the region, with highs in the teens.
Continued breezy conditions will make it feel raw, with wind chills
remaining near or below zero for most areas throughout the day. With
little change in the airmass expected through the next 24 hours,
look for temperatures tonight to look for similar to this morning's
readings. Lighter winds should result in wind chills not being quite
as frigid, though portions of Lewis County may still end up flirting
with advisory criteria.
.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Two broad mid-level troughs will pivot across the eastern states
during this period with the second trough bringing increasing
confidence for more impactful winter weather during the first half
of next week. The first trough which has brought the current mid-
winter conditons back to our area is expected to kick off the East
Coast on Sunday with shallow mid-level ridging then briefly shifting
across our region on Monday. Weak warm advection ahead of the mid-
level ridge on Sunday will not be significant enough to bring a
large swing in our below normal temperatures. After a bitterly cold
start Sunday morning with a brisk northwest flow, expect highs to
struggle to reach into the lower 20s south of Lake Ontario and mid
teens across the North Country. The northwesterly flow of
arctic air will also continue to support multiple narrow bands
of lake effect snow southeast of both lakes through Sunday
morning. Lake induced equilibrium heights will run near 10kft but
BUFKIT moisture profiles show thin and shallow synoptic moisture
will work with diurnal influences to help keep accumulations on
the lighter side.
Sunday night, the shallow ridging will work against any lingering
lake effect snows with lake induced equilibrium levels diving to
around 5kft which should taper off snow showers by Monday morning.
Meanwhile, low temperatures will again fall to well below normal
levels ranging from around 10 above near the lakes to the single
digits for western NY while the North Country will experience lows
between zero and five below. Winds will run closer to 5 mph which
should prevent the need for yet another night of Wind Chill
Advisories east of Lake Ontario.
While dry and slightly warmer weather will be in place for us on
Monday thanks to the weak ridge moving overhead, our attention will
be on the next mid-level trough amplifying across the
Midwest states. This trough is forecast my the models to develop a
coastal storm off the Carolinas Monday night which will lift north
along the east coast as a potential Nor'easter on Tuesday into
Wednesday. 11/00z models are in much better agreement on the timing
and track of the surface low and phasing of the mid/upper level
pattern. Models are also showing plentiful Atlantic moisture being
advected westward over our region as the low shifts to our east.
Plenty of cold air will be in place and will also be reinforce by
northerly cold advection to bring an increasing probability and
confidence for several inches of accumulating snowfall. Further
supporting this increased confidence are the mean COOP snowfall
amounts from the 00z Top 15 CIPS analogs ranging from 8-12 inches
across our forecast area. The 90% percentile of these analogs while
having a very low chance of occuring at least looking at the storm
from this far out shows a very healthy 2+ foot fall across much of
New York. The storm is still 3 days away leaving plenty of time for
models to shift the track and storm intensity. Have added mention of
this storm to the Hazardous Weather Outlook. Stay Tuned to future
forecast updates through this weekend. Outside of the snow,
temperatures Monday night into Tuesday and Tuesday night will remain
below normal with lows dipping into the teens and highs on Tuesday
again only rising into the 20s.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The coastal winter storm covered in the Short Term is forecast by
the 11/00z models with a good degree of agreement to shift across
the Gulf of Maine into the Canadian Maritimes through Wednesday and
Wednesday night. Lingering wrap around synoptic snows should taper
off as the storm shifts further away from the forecast area
but a fresh shot of cold air from northern Quebec will leave chances
for lake effect snows into south of Lakes Erie and Ontario through
Thursday.
Temperatures will show a slow warming trend from mid to late week as
the pool of arctic sourced air over our region on Wednesday pivots
off the East Coast with the departing winter storm. Highs Wednesday
will not climb out of the low to mid 20s but by Friday
we can look for temperatures to approach 40 at least across western
NY. Thursday night should be the most problem free period with low
level ridging shifting across our region ahead of a sharp Pacific
sourced shortwave trough speeding across the Northern Plains.
For Friday...uncertainty will return to the forecast as a complex
storm system will be centered over the Upper Great Lakes. A
strengthening baroclinic zone is being suggested to develop ahead of
this system...with a warm front possibly pushing northeast across
our region. This would lead to some fairly widespread snow...mainly
over the western counties. There is even the chance that the snow
could mix with or change to rain across Central New York.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Arctic air pouring across the region is producing widespread lake
effect snows downwind of the lakes. Main band over the Niagara
Frontier is currently dropping south across KBUF/KIAG at this time
in response to backing flow upstream. Expect a brief period of IFR
as the band moves across the the terminals before falling apart.
Expect bands to refocus on the western Southern Tier as the morning
progresses, with MVFR and brief periods of IFR possible at KJHW.
Multibanded, low intensity LES activity is expected to linger
southeast of the lakes through much of the TAF period, producing
periods of MVFR conditions at KROC. Outside of main lake effect snow
bands, expect VFR conditions, with brief periods of MVFR conditions
in -SHSN through the next 24 hours.
Outlook...
Sunday...Mainly VFR...a chance of snow showers early.
Sunday Night and Monday...VFR.
Monday Night through Wednesday...IFR with snow likely.
Thursday...VFR/MVFR with a chance of snow showers.
&&
.MARINE...
Brisk northwest flow and very cold temperatures are generating
widespread small craft advisory conditions on the lakes this
morning. These conditions will persist through much of the weekend
before winds and waves diminish Sunday night, as high pressure moves
overhead. After comparatively tranquil conditions Sunday night into
Monday, northeasterly winds will freshen late in the day Monday into
Tuesday as a low tracking across the Ohio valley merges with a
rapidly deepening coastal low moving up the Eastern Seaboard. Winds
will eventually back to the northwest once again as the low passes
off to the northeast, with small craft advisory conditions
persisting through much of next week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory until 10 AM EST this morning for
NYZ006>008.
Lake Effect Snow Advisory until 1 PM EST this afternoon for
NYZ001-002-010-011.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for LEZ040-041.
Small Craft Advisory until 8 AM EDT Sunday for
LOZ042>045.
&&
SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD
MARINE...WOODHazardous weather outlook, Mar 11, 5:54 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 554 AM EST Sat Mar 11 2017 NYZ006>008-121100- Oswego-Jefferson-Lewis- 554 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is increasing confidence in a Nor'easter tracking up the East Coast Monday night into Tuesday and Wednesday. There are increasing probabilities that potentially several inches of accumulating snow could fall across western and north-central New York during this period. Gusty winds could bring some blowing snow with temperatures remaining below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-012>014-019>021-085-121100- Monroe-Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 554 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is increasing confidence in a Nor'easter tracking up the East Coast Monday night into Tuesday and Wednesday. There are increasing probabilities that potentially several inches of accumulating snow could fall across western and north-central New York during this period. Gusty winds could bring some blowing snow with temperatures remaining below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-011-121100- Niagara-Orleans-Northern Erie-Genesee- 554 AM EST Sat Mar 11 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is increasing confidence in a Nor'easter tracking up the East Coast Monday night into Tuesday and Wednesday. There are increasing probabilities that potentially several inches of accumulating snow could fall across western and north-central New York during this period. Gusty winds could bring some blowing snow with temperatures remaining below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-121100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 554 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH/WOOD
In the hours before
Local storm report, Mar 11, 8:42 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
842 AM EST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 N CLARENCE CENTER 43.02N 78.63W
03/11/2017 M5.5 INCH ERIE NY COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW 5 WNW CLARENCE CENTER 43.05N 78.72W
03/11/2017 M4.8 INCH ERIE NY COCORAHS
24 HOUR SNOWFALL.
0748 AM SNOW 1 NNE FRANKLINVILLE 42.34N 78.45W
03/11/2017 M4.2 INCH CATTARAUGUS NY COCORAHS
24 HOUR SNOWFALL.
0800 AM SNOW 2 S AKRON 42.99N 78.49W
03/11/2017 M6.0 INCH ERIE NY COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER BUF1700719
EVENT NUMBER BUF1700720
EVENT NUMBER BUF1700721
EVENT NUMBER BUF1700722
SJWSpecial weather statement, Mar 11, 9:52 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
952 AM EST SAT MAR 11 2017
NYZ019-020-085-111545-
Chautauqua-Cattaraugus-Southern Erie-
952 AM EST SAT MAR 11 2017
...A SNOW SQUALL WILL AFFECT NORTHERN CATTARAUGUS...SOUTHWESTERN ERIE
AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 949 AM EST, a snow squall was located along a line extending from
near Silver Creek to 6 miles northwest of Franklinville
Locations impacted include...
Dunkirk, Fredonia, Gowanda, Silver Creek, Ashford, Franklinville,
Ashford Hollow, Collins, Sheridan and Dayton.
This includes Interstate 90 between exits 59 and 58.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads will
be likely. Consider delaying travel until the squall passes your
location.
LAT...LON 4248 7941 4258 7926 4260 7918 4238 7842
4223 7847
TIME...MOT...LOC 1449Z 294DEG 34KT 4254 7913 4240 7855
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 1:05 AM EST | Lake Effect Snow Advisory | BUF | Erie, Genesee, Niagara, Orleans | 9 hr |
| Mar 11, 2:42 PM EST | Wind Chill Advisory | BUF | Jefferson, Lewis, Oswego | 16 hr |
| Mar 11, 2:42 PM EST | Winter Storm Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 37 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.